Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 250, NWS Sioux Falls, SD

August 9, 2002Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 9, 2002, 8:43 PM CDT for Kingsbury County, South Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2002, 8:43 PM CDT (01:43 UTC)
Expired
Aug 9, 2002, 9:30 PM CDT
In force
47 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Kingsbury County, SD

The radar

The Sioux Falls radar (KFSD), 113 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 8:55 PM CDTHail 0.75Esmond, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 5:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-194 m²/s²
0-3 km storm-relative helicity
-151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

905 
WUUS53 KFSD 100143
SVRFSD
SDC077-100230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
842 PM CDT FRI AUG 9 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 930 PM CDT

* AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF DE SMET...OR ABOUT 24
  MILES EAST OF HURON...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DE SMET AROUND 900 PM CDT
  LAKE PRESTON...OLDHAM AROUND 910 PM CDT
  HETLAND AROUND 920 PM CDT
  BADGER AROUND 930 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4453 9784 4421 9783 4421 9717 4452 9716

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:30 PM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, Aug 9, 3:30 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT FRI AUG 9 2002

SFC TROF HANGING IN THERE FM ERN DKTS TO CNTRL NE ATTM AND WILL BE
FOCAL POINT FOR MORE TSTM DVLPMT THIS EVE. FIRST ROUND OF TSTMS IN
CNTRL SD MAINLY ASSCD WITH LEFT FNT QUAD OF JET MAX MOVG INTO CNTRL
NE. EXPCT RRQ OF JET MAX TO FIRE TSTMS IN CNTRL NE TO SCNTRL SD
EARLY TNGT...WHICH SHOULD RAPIDLY DVLP NEWD OVR CWA THIS EVE...
LINGERING IN ERN CWA LATE TNGT. WILL GO MORE WITH AVN MODEL IN THIS
REGARD...WITH LKLY POPS TNGT. NOTHING EXCPT SC AND BRISK WNWLY WNDS
MAIN NERN HLF CWA FOR MIDDAY SAT...BUT THEN WARM ADV...CLRG AND LGTR
WNDS EXPCD BY LATE AFTN. MOST GUID TEMPS SEEM ON THE WARM SIDE THRU
WEEKEND...AND WILL SHADE BACK SOME. BUT EXPCT BTR MIXING TO
POTENTIAL THAN LAST COUPLE OF DAYS. BRISK RETURN SLY FLW SHOULD
BRING BACK GULF MOISTURE INTO AREA BY SUN NGT AHEAD OF STG WAVE...
WHICH AMERICAN MODELS STILL SEEM TOO FAST WITH. WENT MORE WITH
CANADIAN SPCTRL AND UKMET WITH A LIT SLOWER TIMING OF FNT AND SCT
SHWRS AND TSTMS FOR SUN NGT INTO MON. WENT WITH COOL TREND FOR TUE
THRU FRI. THERE IS A CHC OF SHWRS WITH VARIOUS WEAK WAVES IN THE
FLOW DURG EXTD...BUT ALL MODELS KIND OF DIFFERENT AND CONFIDENCE
LOW...AND WILL LV OUT.

.FSD...NONE
RYRHOLM

In the hours before

Local storm report, Aug 9, 6:19 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
619 PM CDT FRI AUG 09 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    8 S DALLAS                SD   .75 INCH HAIL
08/09/02   GREGORY                        REPORTED BY PUBLIC.

0543 PM    5 WNW STORLA              SD   60 MPH TSTM GUST
08/09/02   AURORA                         5 INCH TREE LIMBS DOWN.
                                          REPORTED BY PUBLIC.

0545 PM    11 S BURKE                SD   .75 INCH HAIL
08/09/02   GREGORY                        REPORTED BY STORM
                                          SPOTTER.

0556 PM    8 WSW LETCHER             SD   .88 INCH HAIL
08/09/02   SANBORN                        REPORTED BY STORM
                                          SPOTTER.

0556 PM    8 WSW LETCHER             SD   60 MPH TSTM GUST
08/09/02   SANBORN

0556 PM    2 S BURKE                 SD   1.5 INCH HAIL
08/09/02   GREGORY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0557 PM    1 E STORLA                SD   .88 INCH HAIL
08/09/02   AURORA                         REPORTED BY STORM
                                          SPOTTER.

0559 PM    PLATTE                    SD   .75 INCH HAIL
08/09/02   CHARLES MIX                    REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0605 PM    BONESTEEL                 SD   1.75 INCH HAIL
08/09/02   GREGORY                        REPORTED BY COOPERATIVE
                                          OBSERVER.

0609 PM    3 W LETCHER               SD   60 MPH TSTM GUST
08/09/02   SANBORN                        REPORTED BY STORM
                                          SPOTTER.

0609 PM    3 W LETCHER               SD   .88 INCH HAIL
08/09/02   SANBORN                        REPORTED BY STORM
                                          SPOTTER.

0610 PM    3 W LETCHER               SD   1 INCH HAIL
08/09/02   SANBORN                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 9, 7:17 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
717 PM CDT FRI AUG 09 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    PICKSTOWN                 SD   .88 INCH HAIL
08/09/02   CHARLES MIX                    REPORTED BY COOPERATIVE
                                          OBSERVER. EVENT
                                          DURATION 10 MINUTES.
                                          FEW QUARTER SIZE.

0635 PM    PICKSTOWN                 SD   WIND DAMAGE
08/09/02   CHARLES MIX                    REPORTED BY COOPERATIVE
                                          OBSERVER. 8 FOOT BY 10
                                          FOOT METAL UTILITY SHED
                                          DESTROYED.
Local storm report, Aug 9, 7:38 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
738 PM CDT FRI AUG 09 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    4 E PICKSTOWN             SD   .88 INCH HAIL
08/09/02   CHARLES MIX                    REPORTED BY PUBLIC.
                                          WINDS ESTIMATED AT
                                          LEAST 60 MPH WITH TOTAL
                                          CROP DAMAGE.

0720 PM    3 N AVON                  SD   .75 INCH HAIL
08/09/02   BON HOMME                      REPORTED BY PUBLIC.
Local storm report, Aug 9, 7:42 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
742 PM CDT FRI AUG 09 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0737 PM    6 NE AVON                 SD   .88 INCH HAIL
08/09/02   BON HOMME                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 9, 8:02 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
802 PM CDT FRI AUG 09 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    12 E FAIRFAX              SD   .88 INCH HAIL
08/09/02   GREGORY                        REPORTED BY PUBLIC.
                                          COVERED GROUND.

0750 PM    3 SE TYNDALL              SD   1.75 INCH HAIL
08/09/02   BON HOMME                      REPORTED BY PUBLIC.
Local storm report, Aug 9, 8:19 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
819 PM CDT FRI AUG 09 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0812 PM    2 N TABOR                 SD   .88 INCH HAIL
08/09/02   BON HOMME                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0814 PM    5 SSW LESTERVILLE         SD   .88 INCH HAIL
08/09/02   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:08 PM CDTSevere Thunderstorm WarningFSDBon Homme37 min
Aug 9, 7:46 PM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton44 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.